Friday, 14 October 2011

Liverpool Care Pathway – Evidence From The Frontline

The anecdotal evidence is abundant. It is plain and unequivocal. This is the latest post from a series of posts on
“…the longer it goes on the harder it is to deal with because it means we're sitting there watching him dehydrate when ideally his condition would have killed him shortly after treatment was withdrawn and morphine started. When I was with him alone tonight though I discovered a further issue in the misinformation/deception. Given our concerns, and really it's more information we've been looking for, to understand fully what's happening and the reason certain decisions have been taken, we spoke to one of the nurses last night about it and I explained that initially it hadn't really been made clear what they were doing, and that it concerned me that the longer it goes on the more likely it is that he dies as a result of dehydration and my sister asked if he'd end up dying from heart failure or something else which could be distressing both for him and the people with him. The nurse categorically stated there was no possibility of this and he's simply take a last breath and go. 
"Then tonight when i'm on my own he suddenly lets out a huge moan, his eyes open wide and his whole body shifts round and clenches up (He previously hasn't moved in 2 days save for the very occasional twitch of a hand and that includes his eyes remaining closed or slightly open but with no control from him) and I went to get a nurse as it seemed to me like he may be having a heart attack or similar, I then came back and he was rocking from side to side, nurses came in and gave him some medication and said it was likely due to his high temperature) After this someone came to speak to me and explained that it is relatively common for people to suffer seizures once they're down to just morphine and no fluids which is really annoying as it's at odds with what the nurse said the previous night and that it now seems likely that not only will it be dehydration that kills him, it will possibly not be a calm, dignified end that this "pathway" is meant to bring, but instead a violent seizure. I don't think it will ever leave me, the shock of seeing someone who has lay there so lifeless for days suddenly come to life to cry out in pain despite the amount of morphine they have in their system.”

This speaks for itself…

No comments:

Post a Comment